Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 30, NWS Brownsville, TX

June 25, 2004Zapata County, Texas

NWS Brownsville, TX issued this flash flood warning at Jun 25, 2004, 5:14 PM CDT for Zapata County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2004, 5:14 PM CDT (22:14 UTC)
Expired
Jun 25, 2004, 8:00 PM CDT
In force
3 hr
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 181 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2263 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 252218
FFWBRO
TXC505-260100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
514 PM CDT FRI JUN 25 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ZAPATA COUNTY IN DEEP SOUTH TEXAS

* UNTIL 800 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS ZAPATA COUNTY...1
  MILE NORTH OF ESCOBA. THUNDERSTORMS WITH HEAVY RAINS CONTINUE TO
  DEVELOP WEST AND NORTH OF ZAPATA COUNTY.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. THIS AREA HAS ALREADY BEEN SATURATED BY RECENT HEAVY
  RAINS. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...ZAPATA...SAN YGNACIO AND ESCOBA.

THIS HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND  
STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG CREEKS AND 
STREAMS.

LAT...LON 2744 9900 2685 9898 2667 9941 2740 9962

$$

PHILO/KVS
1 follow-up statement
000 
WGUS74 KBRO 252326
FFSBRO
TXC505-260200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
621 PM CDT FRI JUN 25 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 8 PM CDT FOR ZAPATA 
COUNTY...

AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS MUCH OF ZAPATA COUNTY 
IN DEEP SOUTH TEXAS. DOPPLER RADAR ESTIMATES OF 2 TO 4 INCHES OF 
RAIN PER HOUR ARE BEING PRODUCED BY THIS THUNDERSTORM COMPLEX. 
ADDITIONAL RAINFALL IS LIKELY THROUGH MIDNIGHT.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING
TO OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER 
CROSSINGS. 

LAT...LON 2744 9900 2685 9898 2667 9941 2740 9962

$$

PHILO/KMV

PHILO/KVS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 2:35 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 25, 2:35 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
235 PM CDT FRI JUN 25 2004

.SHORT TERM...AN OUTFLOW BOUNDARY FROM CONV THE FIRED ALONG THE NE
MEXICAN COASTLINE IS MOVING NORTH ALONG THE LOWER TX COASTLINE AND
IS FIRING OFF ADDITIONAL CONV ALONG THE LOWER TX COASTLINE AND JUST
OFFSHORE.  THIS ACTIVITY IS MOVING N AT 15 TO 20 MPH.  AFTERNOON
VSBL SATL IMAGERY IS SHOWING GOOD CU FORMATION AROUND THE REGION
INDICATIVE OF SOME DECENT DESTABILIZATION WITH LAPS LIS RANGING FROM
-6 TO -8 WITH THE MOST UNSTABLE LIS LOCATED OVER THE GULF WATERS AND
JUST NORTH OF THE BRO CWA. FURTHER NORTH OVER CENTRAL AND EASTERN TX
MORE WIDESPREAD CONV IS FIRING TO THE SOUTH AND EAST OF THE 5H
CLOSED LOW LOCATED SE OF MAF.  ATTM...AM FAVORING THE ETA RESOLUTION
FOR THE MOVEMENT OF THE W TX CLOSED LOW WHICH PULLS SEVERAL IMPULSES
THROUGH DEEP SOUTH TX LATER TONIGHT AND SAT MAINTAIN A GOOD SETUP
FOR NOCTURNAL AND MORNING CONV. THE GFS QPF FIELDS LOOK A BIT
QUESTIONABLE AND GENERALLY FAVOR THE ETA QPF ALIGNMENT.  THE ETA
THEN MOVES THE 5H LOW OVER WEST TX INTO EAST TX BY 06Z SUN WHICH
PLACES DEEP SOUTH TX UNDER A MORE DRY W-SW FLOW AT 5H RESULTING IN
MUCH MORE LIMITED RAIN CHCS ON SUN AS THE BEST PVA REMAINS SITUATED
OVER EAST TX.

WILL UPDATE THE AFTERNOON ZFP TO ISSUE AN FFA FOR THE ENTIRE BRO
CWA.

WILL FAVOR THE MET FORECAST TEMPS AS OPPOSED TO THE MAV TEMPS DUE TO
THE ETAS BETTER HANDLING OF CONV CHCS.
&&

.LONG TERM...LONGER RANGE FORECAST GUIDANCE SHOWS MOISTURE VALUES
DIMINISHING SOMEWHAT NEXT WEEK AS 5H RIDGING BUILDS IN THE TX
COASTLINE AND THE TROPICAL MOISTURE PLUME SHIFTS FURTHER WEST OVER
CENTRAL MEX AND WEST TX. WILL KEEP ISOLD/CHC POPS IN FOR THE
UPCOMING WEEK.  THE INCREASED RIDGING AND DRYING ATMS WILL ALLOW
HIGH TEMPS TO WARM SOMEWHAT RESULTING IN TEMPS NEAR AND ABOVE CLIMO.
&&

.MARINE...AT 2 PM BUOY 020 REPORTED SOUTH WINDS AT 16 KNOTS WITH
GUSTS TO 18 KNOTS AND SEAS AT 4 FEET WITH A 6 SECOND PERIOD. A LOW
PRESSURE TROUGH LOCATED OVER TEXAS WILL CONTINUE TO RESULT IN
ATMOSPHERIC INSTABILITY OVER THE COASTAL WATERS OF DEEP SOUTH
TEXAS.  AS A RESULT THE CHANCES FOR SHOWERS AND THUNDERSTORMS MOVING
OVER THE MARINE AREAS WILL PERSIST THROUGH EARLY NEXT WEEK. MODERATE
SOUTH TO SOUTHEAST WINDS WILL PREVAIL OVER THE MARINE AREAS THROUGH
THE MIDDLE OF NEXT WEEK. WINDS AND SEAS WILL INCREASE SLIGHTLY OVER
THE WEEKEND. WINDS AND SEAS WILL BE HIGHER IN AND NEAR SHOWERS AND
THUNDERSTORMS.
&&

.AVIATION...VFR CONDITIONS ARE BEING REPORTED AT THE REGIONAL
AIRPORTS OF DEEP SOUTH TEXAS. SHOWERS WITH EMBEDDED THUNDERSTORMS
ARE MOVING OVER DEEP SOUTH TEXAS THIS AFTERNOON. AN UPPER LEVEL LOW
PRESSURE SYSTEM LOCATED OVER TEXAS WILL MAINTAIN THE CHANCES FOR
SHOWERS AND THUNDERSTORMS OVER DEEP SOUTH TEXAS FOR THE NEXT FEW
DAYS. SHOWERS AND THUNDERSTORMS MAY REDUCE CEILINGS TO MVFR AND
TEMPORARY IFR CONDITIONS. VFR TO MVFR CONDITIONS WILL PREVAIL OVER
THE REGIONAL AIRPORTS OF DEEP SOUTH TEXAS THE NEXT 24 HOURS.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
TONIGHT FOR TXZ248>257.
&&

SYNOPTIC...60
MARINE/AVIATION/MESO...63

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Jun 25, 4:24 PM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
424 PM CDT FRI JUN 25 2004

TXZ248>257-261200-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
424 PM CDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

...A FLOOD WATCH IS IN EFFECT FOR ALL OF DEEP SOUTH TEXAS UNTIL 4 AM
SATURDAY...

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL POSSIBLE ACROSS
ALL OF DEEP SOUTH TEXAS TONIGHT AS AN UPPER LEVEL LOW PRESSURE AREA
OVER CENTRAL TEXAS INTERACTS WITH MOIST AND UNSTABLE AIR. ANY STRONG
THUNDERSTORMS THAT DEVELOP WILL LIKELY PRODUCE RAINFALL TOTALS OF ONE
TO TWO INCHES BY EARLY SATURDAY MORNING.  SOME AREAS OF DEEP SOUTH
TEXAS COULD POSSIBLY RECEIVE OVERALL STORM TOTALS FROM TWO TO FOUR
INCHES BY 4 AM SATURDAY MORNING. ANY INTENSE RAIN THE DEVELOPS OVER
SATURATED GROUND WILL MAKE FLASH FLOODING A CONCERN. IN ADDITION TO
THE FLASH FLOODING POTENTIAL...A SEVERE THUNDERSTORM PRODUCING
LARGE HAIL AND DAMAGING THUNDERSTORM WINDS IS ALSO POSSIBLE THROUGH
SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST THIS WEEKEND. BUT
DRIER CONDITIONS WILL START TO RETURN TO DEEP SOUTH TEXAS EARLY IN
THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR RAINFALL AND SEVERE
WEATHER REPORT. EMERGENCY MANAGERS ARE ASKED TO MONITOR WEATHER
CONDITIONS CLOSELY THIS WEEKEND.

SPEECE

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 10:02 PM CDTSevere Thunderstorm WarningBROBrooks, Jim Hogg43 min
Jun 24, 10:19 PM CDTSevere Thunderstorm WarningBROKenedy56 min
Jun 24, 10:32 PM CDTSevere Thunderstorm WarningBROBrooks43 min
Jun 25, 4:29 PM CDTFlash Flood WarningBROJim Hogg2 hr
Jun 25, 5:01 PM CDTSevere Thunderstorm WarningBROJim Hogg44 min
Jun 25, 5:47 PM CDTFlash Flood WarningBROBrooks3 hr
Jun 25, 5:55 PM CDTSevere Thunderstorm WarningBROJim Hogg65 min
Jun 25, 6:13 PM CDTSevere Thunderstorm WarningBROJim Hogg, Zapata47 min
Jun 25, 6:30 PM CDTFlash Flood WarningBROJim Hogg3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.